Advances in Differential Equations

Radially symmetric minimizers of variational problems in the plane

Arie Leizarowitz

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The functional $J_{\Omega }=\frac {1}{|\Omega |}\int _{\Omega }[(\Delta u)^2-b|\nabla |^2+\psi (u)]dxdy$ is considered on bounded domains $\Omega \subset R^2$ and configurations $u$, which are functions belonging to $H^2_{loc}(R^2)$. For such $u$ the value of $J_{\Omega }(u)$ is studied in the limit where $\Omega $ extends to the whole plane $R^2$, which we denote $J(u)$. The integrand defining $J_{\Omega }$ is radially symmetric, and we raise the question whether $J(u)$ has a minimizer $u^{\star }$ which is radially symmetric, namely has the form $u^{\star }(x,y)=v(\sqrt {x^2+y^2})$. It is shown that the minimal value of $J(u)$ over the radially symmetric configurations is equal to its minimal value over 1-dimensional configurations, which are functions of the form $u(x,y)=v(x)$. Restricting to 1-dimensional configurations yields the 1-dimensional model, hence $\lambda _2\leq \lambda _1$, where $\lambda _1$ and $\lambda _2$ are the values of the 1 and 2-dimensional models respectively. Then the question which we address is whether strict inequality holds in $\lambda _2\leq \lambda _1$. We establish a sufficient condition for a configuration $u$ to satisfy $J(u)\geq \lambda _1$, and use it to conclude that the minimal value of $J(u)$ on the class of quasi-convex configurations is $\lambda _1$.

Article information

Source
Adv. Differential Equations Volume 10, Number 3 (2005), 241-258.

Dates
First available in Project Euclid: 18 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.ade/1355867878

Mathematical Reviews number (MathSciNet)
MR2123131

Zentralblatt MATH identifier
1135.49001

Subjects
Primary: 49J10: Free problems in two or more independent variables
Secondary: 49J30: Optimal solutions belonging to restricted classes (Lipschitz controls, bang-bang controls, etc.) 49K10: Free problems in two or more independent variables

Citation

Leizarowitz, Arie. Radially symmetric minimizers of variational problems in the plane. Adv. Differential Equations 10 (2005), no. 3, 241--258. https://projecteuclid.org/euclid.ade/1355867878.


Export citation